Hail, Terrell
- When
- June 9, 5:17 PM CST
- Where
- Terrell County, 5 mi W of Dryden
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.633, -101.133
Severe thunderstorms which developed along the mountains of West Texas moved east across the Permian Basin through the evening hours. These storms evolved into a squall line which produced widespread severe weather, including damaging winds and hail.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Severe thunderstorms which developed along the mountains of West Texas moved east across the Permian Basin through the evening hours. These storms evolved into a squall line which produced widespread severe weather, including damaging winds and hail. The most significant damage occurred in the Monahans vicinity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 9, 12:34 PM CST, 4 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 134 PM CDT MON JUN 9 2003 WATER VAPOR SHOWS UPPER LOW ACRS BAJA WITH WELL DEFINED LEAD SHRTWV TROF MOVING THRU FAR W TX. MEANWHILE MID LEVEL RIDGE AXIS ORIENTED SE-NW ACRS CWFA INTO 4 CORNERS RGN. SFC TROF/DRYLINE LACKING TODAY AS AFOREMENTIONED UPPER LOW KEEPS WINDS W OF MTNS BACKED AND WEAKISH... COULD BE REMNANT BOUNDARIES S. WITH S MID LEVEL WINDS W OF MTNS SUFFICIENT MSTR WILL REMAIN IN PLACE FOR TSTMS. CAPE FIELDS SUGGEST BEST CAPES TO BE NE OF CWFA TODAY...BUT ISOLD SVR A CONCERN IN PB AND DEPENDING ON SHRTWV ENERGY COULD SEE ADDITIONAL DEVELOPMENT. EXPECT BEST CHC FOR TSTMS WILL BE INVOF MTNS/LOWER TRANS PECOS WHERE 85H DWPNTS ARE HIGH. STORMS THAT DEVELOP S OR W OF RIO GRANDE MAY DRIFT INTO BB RGN. WILL GO WITH SOME HIGHLIGHTS FOR SVR/HVY RN. WARMER TMW AS THERMAL RIDGE MOVES E BUT MSTR WILL STILL BE IN PLACE...SO SLIGHT CHC POPS FAVORED MTNS/ADJACENT PLAINS AGAIN WITH POTENTIAL FOR ADDITIONAL SUBTLE SHRTWV ENERGY. DRIER WEDNESDAY AS UPPER LOW OUT WEST GETS CAUGHT IN WLYS AND WEAKENS...WITH INCREASING ZONAL MID LEVEL FLOW (20-25KT @ 7H) AND A REAL DRYLINE E OF CWFA. WEAK FRONT STAYING N OF CWFA THURSDAY/FRIDAY. THEREAFTER MID LEVEL RIDGING INCREASES. MAF UB 068/095 069/097 070 CNM UB 064/098 064/100 066 MRF UB 060/087 055/088 058 FST BB 071/096 069/098 070 .MAF... TX...NONE. NM...NONE.
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SCATTERED THUNDERSTORMS CAN BE EXPECTED GENERALLY WEST OF THE PECOS RIVER...AND ISOLATED THUNDERSTORMS ELSEWHERE. DAMAGING WINDS ARE EXPECTED WITH SEVERE THUNDERSTORMS THAT DO DEVELOP. IN ADDITION...FREQUENT LIGHTNING AND LOCALLY EXCESSIVE RAINFALL CAN BE EXPECTED FROM STORMS THAT DEVELOP...BOTH SEVERE AND NON SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING. IN ADDITION...LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf. 44
The Midland/Odessa radar (KMAF), 125 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
14 thunderstorm wind, 5 hail, 3 flash flood, 1 lightning. Local standard time, as filed.
A large tree was blown down. In addition, an empty but very large tank on the city's water tower was moved a small distance.
Reported on Highway 285.
Severe thunderstorm winds resulted in several roofs being blown off of businesses in Monahans, including the Boys and Girls Club. In addition, a new radio antenna tower which was installed by the city just nine months prior to the storm was blown down and destroyed.
Several structures at Terlingua Ranch sustained roof damage and a few barns were destroyed.
A severe thunderstorm wind gust of 69 MPH was measured by a trained spotter with a home weather station.
Several reports of penny size hail were reported by spotters along Interstate 10 in Fort Stockton and west of the city.
Storm spotters reported flash flooding which resulted in high water flowing over Interstate 10 west of Fort Stockton. By late evening, two feet of water was reported flowing over the interstate service road eleven miles west of Fort Stockton.
Severe thunderstorm wind gust measured by the West Texas Mesonet.
A severe thunderstorm wind gust was measured at the Midland International Airport ASOS. The general public estimated 65 MPH winds in northeast Midland. No significant damage was reported.
Large trees were blown down on Farm to Market Road 307.
A lightning strike sparked a fire which destroyed a home in Odessa, leaving a family homeless.
Law enforcement officials reported a car was blown off a rural road just north of Highway 158.
Numerous reports of severe thunderstorm winds between 60 and 70 MPH were received from Big Spring to Coahoma. No significant reports of damage were received.
A local farmer reported 65 MPH severe thunderstorm winds.
Flash flooding resulted in over a foot of water crossing Highway 137 south of Garden City.
Local officials reported flash flooding from earlier heavy rain resulting in high water flowing over a bridge, and onto Highway 158 just south of Interstate 20.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362717, 5363632, 5363633, 5363634, 5363635, 5362716, 5362703, 5362704, 5362702, 5362705, 5362718, 5362706, 5362714, 5362710, 5363394, 5362707, 5362709, 5362708, 5362711, 5362712, 5362713, 5362715, 5363393.